Patient: Male, 64 FINAL DIAGNOSIS: Acute Respiratory Distress Syndrome (ARDS) Symptoms: Generalized myoclonic jerks • impaired concentration • memory decline • visual hallucinations
Medication: Amantadine HCl Clinical Procedure: - Specialty: Toxicology.
Objective: Adverse events of drug therapy.
Background: Amantadine is indicated for treatment of influenza A infection, Parkinson disease and extrapyramidal reactions. Amantadine overdose affects mainly cardiovascular and central nervous systems. Amantadine-induced respiratory failure has not been described in previous case reports but it is a potential known side effect.
Case report: We describe the case of a 64-year-old African American male with end stage renal disease who was prescribed amantadine at a dose for normal kidney function (300 milligrams per day) for no clear reasons. PATIENT's serum level of amantadine drawn on admission was found to be 6200 nanogram per deciliter (ng/dl) with normal range being 700-1000 ng/dl. Amantadine hydrochloride is not actively metabolized in humans; is mainly excreted unchanged in urine by glomerular filtration and tubular secretion (90% of the ingested dose). It tends to accumulate in patients with impaired renal function; poorly excreted in patients on hemodialysis and has a large volume of distribution.
Conclusions: Our patient with impaired renal function was prescribed a much higher dose and eventually presented with high serum concentration of amantadine and neurological manifestations suggestive of amantadine toxicity. He developed sudden onset respiratory failure and pulmonary edema which is described as a potential lethal complication of amantadine toxicity. Since there is no specific etiology for his respiratory failure, this could represent the first reported case of Amantadine-induced Adult Respiratory Distress Syndrome (ARDS).
Keywords: ARDS; Amantadine; toxicity.